America’s Unsafe Medical Products

Print Email

The U.S. Food and Drug Administration (FDA) has issued three new safety alerts, all related to product recalls, including a device used in infants to enlarge the opening between the upper two chambers of the heart.

The FDA issues safety alerts to provide timely new safety information on human drugs, medical devices, vaccines and other products including biologics, dietary supplements and cosmetics. The alerts are publicly available at the agency’s MedWatch website and contain “actionable information that may impact both treatment and diagnostic choices for healthcare professional and patient.”

The following list includes all MedWatch alerts for 2019 through April 29. There are several types of alerts, including letters to health care providers, warnings to users, drug safety notices and recalls. The 2019 alerts are listed in reverse chronological order, so the most recent are listed first. Included are the type of alert and the issue date.

AmEx Pharmacy Recalls Macular Degeneration Drug
> Issue date: April 29, 2019
> Type of alert: Recall

One lot of Bevacizumab 1.25mg/0.05mL 31G injectable syringes are being recalled due to additional force necessary to inject the drug that could result in eye damage while the needle is in the eye. The drug is used to treat wet age-related macular degeneration and diabetic retinopathy. The lot number being recalled is 190212AB and had been distributed to ophthalmologist clinics in Pennsylvania, Illinois, Texas, Wisconsin, Kansas, Tennessee, Indiana and Arizona.

Teva Pharmaceuticals Recalls Losartan Tablets
> Issue date: April 29, 2019
> Type of alert: Recall

Teva Pharmaceuticals is voluntarily recalling six lots of 25 mg and 29 lots of 100 mg losartan tablets after detecting an impurity in the drugs manufactured by Hetero Labs. Losartan is used to treat hypertension.

Atrioseptostomy Dilatation Catheters Recalled
> Issue date: March 29, 2019
> Type of Alert: Recall

All catheters made by Edwards Lifesciences between December 22, 2017, and January 18, 2019, and distributed between January 8, 2018, and February 25, 2019, are being recalled because of possible difficulty in deflating the balloon, which could lead to balloon fragmentation or detachment when attempting to retrieve it. One serious injury to an infant was reported. This is a Class I recall, which means that continuing to use the devices may cause serious injury or death.